announcement

Update: Check new design of our homepage!

Diabetic Shock

Diabetic Shock

A diabetic shock can occur due to a sudden drop in sugar levels (hypoglycemia) in the blood, which if taken care of sooner, can be handled effectively. Learn how to spot the signs of an oncoming diabetic shock, and what to do about it.
HealthHearty Staff
A diabetic shock, or what is scientifically known as hypoglycemia, or simply insulin reaction, is when there's a build up of too much insulin in one's body. When there is no balance between the activities that one does in a day, to what he eats, he can experience a surge of insulin that spreads within the body, causing him/her to go into a state of shock. Even if you take care of yourself as a diabetic, the chances of having these shocks are still high.

Glucose levels drop tremendously, where these sugar levels border dangerously around levels that aren't normal. It is important to always supply the body with energy, which comes through the food we ingest. The main component that supplies the body with glucose is carbohydrates. Without sufficient intake of this, we are likely to fall into the many effects that take place when insulin levels fluctuate and blood sugar levels drop.

The part that insulin plays here, is the breaking down of glucose in the body, and converting it into energy that the body uses. If not treated in time, a diabetic shock can lead to a diabetic coma, and bring on other signs that signal that the body has taken more than it can handle, and is now in need of dire treatment. There are ways to give a person a sudden rise in glucose by making them ingest certain foods and drinks, but in some cases this may not be possible.

Diabetic Shock Causes

The different reasons that come into play when experiencing insulin shock symptoms, can range from mild to severe problems that the body undergoes.
  • Insulin released into the bloodstream at an alarming rate
  • Glucose levels are used up instantaneously
  • Alcohol consumption
  • Slow release of glucose into the bloodstream
  • Not eating enough food
  • Liver disease
  • Excessive exercise without increase in food intake
  • Insulinoma (pancreatic tumor)
  • Overdose of diabetic medication and insulin
  • Certain medications can cause one to experience a drop of blood sugar levels
    • Tolazamide
    • Glimpiride
    • Glipizide
    • Glyburide
    • Chlorpropamide
    • Nateglinide
    • Tolbutamide
    • Acetohexamide
    • Repaglinide
Diabetic Shock Symptoms

The hypoglycemia symptoms that patients experience as a result of the reasons that have been discussed above, are:
  • Feeling weakened
  • Not able to pay attention
  • Shaking
  • Headaches
  • Confusion
  • Dizziness
  • Tingling around the mouth area
  • Increased heart rate
  • Nervousness
  • Convulsions
  • Sweating profusely
  • Not able to think clearly
  • Hunger pangs
  • Blurry/double vision
  • Feeling moody
  • Skin goes pale
  • Not able to get sleep
  • Cold sweats
  • Malaise
  • Feeling irritable
  • Pain residing in the muscle area
  • Alertness decreases
  • Seizures
  • Pupils similarly sized
  • Fainting
  • Loss in memory
  • Hallucinations
How to Deal with a Diabetic Shock Incident

When one notices the signs of a diabetic shock, then treatments that involves different methods of dealing with diabetic patients come to the fore. Precautionary measures should be kept on stand by, where those who live/know people suffering from diabetes, should heed these in terms of what to do in order to be prepared to deal with the symptoms.

Option #1
Always keep sources of sugar that can be easily absorbed by the body, on hand. A mixture is prepared using high sugar content ingredients, to increase glucose levels and help the patient stabilize until he/she can be taken into a hospital and the condition analyzed for hypoglycemia shock issues. About 10 to 15 grams of glucose has to administered. You'll need four lifesavers (candy), ½ a can of plain soda/juice, and four teaspoons of granulated sugar. Once you mix this up, have the patient drink it down, and after 10 minutes you can give him or her another dose of this drink. An ambulance has to be called during this time, to help the patient get immediate help before complications take hold. Do not feed them sugary foods, since this takes time for the body to use to its advantage.

Option #2
One needs to know how to use glucagon, which allows the body to release glucose, by targeting the liver upon administration. It has to be given intramuscularly, and not orally if the patient cannot do so on his/her own. The effects of this can last up to 90 minutes. The paramedics upon arrival will supply intravenous glucose if glucagon is not available for initial use.

Option #3
Patients who know they have glucose level problems, should regularly check their blood levels using a meter, which regulates levels of blood sugar by the evaluation of one's blood sample. One has to consume high sugar foods in this case, like:
  • Glucose gel (1 serving)
  • Glucose tablets (4 pieces)
  • Hard candy (5 pieces)
  • 4 ounces of fruit juice
  • 1 tablespoon of either honey/sugar
  • 4 ounces of an aerated drink (not in diet form)
It is of utmost importance to always have something on-hand that will help the patient gain control of his/herself during a hypoglycemic shock, without further getting into the damaging effects of being left untreated for too long.

Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.